Duke Mathematical Journal

Holomorphic triangle invariants and the topology of symplectic four-manifolds

Peter Ozsváth and Zoltán Szabó

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This article analyzes the interplay between symplectic geometry in dimension $4$ and the invariants for smooth four-manifolds constructed using holomorphic triangles introduced in [20]. Specifically, we establish a nonvanishing result for the invariants of symplectic four-manifolds, which leads to new proofs of the indecomposability theorem for symplectic four-manifolds and the symplectic Thom conjecture. As a new application, we generalize the indecomposability theorem to splittings of four-manifolds along a certain class of three-manifolds obtained by plumbings of spheres. This leads to restrictions on the topology of Stein fillings of such three-manifolds.

Article information

Source
Duke Math. J. Volume 121, Number 1 (2004), 1-34.

Dates
First available: 21 December 2003

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1072058748

Digital Object Identifier
doi:10.1215/S0012-7094-04-12111-6

Zentralblatt MATH identifier
02103576

Mathematical Reviews number (MathSciNet)
MR2031164

Subjects
Primary: 57R
Secondary: 53D

Citation

Ozsváth, Peter; Szabó, Zoltán. Holomorphic triangle invariants and the topology of symplectic four-manifolds. Duke Mathematical Journal 121 (2004), no. 1, 1--34. doi:10.1215/S0012-7094-04-12111-6. http://projecteuclid.org/euclid.dmj/1072058748.


Export citation

References

  • D. Auroux and L. Katzarkov, The degree doubling formula for braid monodromies and Lefschetz pencils, preprint, 2000, http://math.polytechnique.fr/cmat/auroux/math.us.html
  • S. K. Donaldson, Irrationality and the $h$-cobordism conjecture, J. Differential Geom. 26 (1987), 141--168.
  • --. --. --. --., Polynomial invariants for smooth four-manifolds, Topology 29 (1990), 257--315.
  • --. --. --. --., Lefschetz pencils on symplectic manifolds, J. Differential Geom. 53 (1999), 205--236.
  • S. K. Donaldson and I. Smith, Lefschetz pencils and the canonical class for symplectic four-manifolds, Topology 42 (2003), 743--785.
  • Y. Eliashberg, Topological characterization of Stein manifolds of dimension $>2$, Internat. J. Math. 1 (1990), 29--46.
  • R. Fintushel and R. J. Stern, Immersed spheres in $4$-manifolds and the immersed Thom conjecture, Turkish J. Math. 19 (1995), 145--157.
  • --. --. --. --., ``Using Floer's exact triangle to compute Donaldson invariants'' in The Floer Memorial Volume, Progr. Math. 133, Birkhäuser, Basel, 1995, 435--444.
  • R. E. Gompf and A. I. Stipsicz, $4$-Manifolds and Kirby Calculus, Grad. Stud. Math. 20, Amer. Math. Soc., Providence, 1999.
  • S. P. Humphries, ``Generators for the mapping class group'' in Topology of Low-Dimensional Manifolds (Chelwood Gate, England, 1977), Lecture Notes in Math. 722, Springer, Berlin, 1979, 44--47.
  • P. B. Kronheimer and T. S. Mrowka, The genus of embedded surfaces in the projective plane, Math. Res. Lett. 1 (1994), 797--808.
  • --. --. --. --., Embedded surfaces and the structure of Donaldson's polynomial invariants, J. Differential Geom. 41 (1995), 573--734.
  • P. Lisca and G. Matić, Tight contact structures and Seiberg-Witten invariants, Invent. Math. 129 (1997), 509--525.
  • J. W. Morgan, Z. Szabó, and C. H. Taubes, A product formula for the Seiberg-Witten invariants and the generalized Thom conjecture, J. Differential Geom. 44 (1996), 706--788.
  • P. S. Ozsváth and Z. Szabó, The symplectic Thom conjecture, Ann. of Math. (2) 151 (2000), 93--124.
  • --. --. --. --., Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003), 179--261.
  • --. --. --. --., On the Floer homology of plumbed three-manifolds, Geom. Topol. 7 (2003), 185--224.
  • --------, Holomorphic disks and three-manifold invariants: Properties and applications, preprint.
  • --------, Holomorphic disks and topological invariants for three-manifolds, preprint.
  • --------, Holomorphic triangles and invariants for smooth four-manifolds, preprint.
  • I. Smith, Lefschetz pencils and divisors in moduli space, Geom. Topol. 5 (2001), 579--608.
  • C. H. Taubes, The Seiberg-Witten invariants and symplectic forms, Math. Res. Lett. 1 (1994), 809--822.
  • --. --. --. --., More constraints on symplectic forms from Seiberg-Witten invariants, Math. Res. Lett. 2 (1995), 9--13.
  • --. --. --. --., ``The geometry of the Seiberg-Witten invariants'' in Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), Doc. Math. 1998, Extra Vol. II, Doc. Math., Bielefeld, Germany, 1998, 493--504.